Skip to main content

Metric discrepancy results for geometric progressions perturbed by irrational rotations


For \(\theta \in (-\infty , -1)\cup (1, \infty )\) and for almost every x, it is known that the sequence \(\{\theta ^k x\}\) is uniformly distributed modulo 1. The speed of convergence sensitively depends on the algebraic nature of \({\theta}\). In this paper we prove that such dependence vanishes if we perturb the sequence by adding the irrational rotation \(\{\kappa\gamma\}\). The speed becomes identical with that of the sequence of uniformly distributed independent random variables.

This is a preview of subscription content, access via your institution.


  1. 1.

    Aistleitner, C.: On the law of the iterated logarithm for the discrepancy of lacunary sequences. Trans. Amer. Math. Soc. 362, 5967–5982 (2010)

    MathSciNet  Article  Google Scholar 

  2. 2.

    Berkes, I.: On the central limit theorem for lacunary trigonometric series. Anal. Math. 4, 159–180 (1978)

    MathSciNet  Article  Google Scholar 

  3. 3.

    Bohl, P.: Über ein in der Theorie der säkulären Störungen vorkommendes Problem. J. Reine Angew. Math. 135, 189–283 (1909)

    MathSciNet  Article  Google Scholar 

  4. 4.

    Chung, K.: An estimate concerning the Kolmogorov limit distribution. Trans. Amer. Math. Soc. 67, 36–50 (1949)

    MathSciNet  MATH  Google Scholar 

  5. 5.

    Fukuyama, K.: The central limit theorem for Riesz-Raikov sums. Prob. Theory Related Fields 100, 57–75 (1994)

    MathSciNet  Article  Google Scholar 

  6. 6.

    Fukuyama, K.: The law of the iterated logarithm for discrepancies of \(\{\theta ^n x\}\). Acta Math. Hungar. 118, 155–170 (2008)

    MathSciNet  Article  Google Scholar 

  7. 7.

    K. Fukuyama, A central limit theorem and a metric discrepancy result for sequence with bounded gaps, in: Dependence in Probability, Analysis and Number Theory, A volume in memory of Walter Philipp, Eds. I. Berkes, R. Bradley, H. Dehling, M. Peligrad, and R. Tichy, Kendrick Press (2010), pp. 233–246

  8. 8.

    K. Fukuyama, Metric discrepancy results for geometric progressions and variations, Summer School on the Theory of Uniform Distribution, Ed. S. Akiyama, RIMS Kôkyûroku Bessatsu, B29 (2012), pp. 41–64;

  9. 9.

    Fukuyama, K.: Metric discrepancy results for alternating geometric progressions. Monatsh. Math. 171, 33–63 (2013)

    MathSciNet  Article  Google Scholar 

  10. 10.

    Fukuyama, K.: A metric discrepancy result for the sequence of powers of minus two. Indag. Math. (NS) 25, 487–504 (2014)

    MathSciNet  Article  Google Scholar 

  11. 11.

    K. Fukuyama, A metric discrepancy result for geometric progression with ratio 3/2, Adv. Studies Pure Math. (to appear),

  12. 12.

    Fukuyama, K., Kuri, N.: The central limit theorem for complex Riesz-Raikov sums. C. R. Math. Acad. Sci. Paris 353, 749–753 (2015)

    MathSciNet  Article  Google Scholar 

  13. 13.

    K. Fukuyama and Y. Mitsuhata, Bounded law of the iterated logarithm for discrepancies of permutations of lacunary sequences, Summer School on the Theory of Uniform Distribution, RIMS Kôkyûroku Bessatsu, B29 (2012), pp. 65–88;

  14. 14.

    K. Fukuyama, S. Sakaguchi, O. Shimabe, T. Toyoda, and M. Tscheckl, Metric discrepancy results for geometric progressions with small ratios, Acta Math. Hungar., 155 (2018), 416–430; verbose edition: arxiv:1711.02839v1

  15. 15.

    Fukuyama, K., Yamashita, M.: Metric discrepancy results for geometric progressions with large ratios. Monatsh. Math. 180, 713–730 (2016)

    MathSciNet  Article  Google Scholar 

  16. 16.

    H. Kesten, The discrepancy of random sequences \(\{kx\}\), Acta Arith., 10 (1964/1965), 183–213

  17. 17.

    Khintchine, A.: Einige Sätze über Kettenbrüche, mit Anwendungen auf die Theorie der Diophantischen Approximationen. Math. Ann. 92, 115–125 (1924)

    MathSciNet  Article  Google Scholar 

  18. 18.

    Monrad, D., Philipp, W.: Nearby variables with nearby conditional laws and a strong approximation theorem for Hilbert space valued martingales. Probab. Theory Rel. Fields 88, 381–404 (1991)

    MathSciNet  Article  Google Scholar 

  19. 19.

    Philipp, W.: Limit theorems for lacunary series and uniform distribution mod 1. Acta Arith. 26, 241–251 (1975)

    MathSciNet  Article  Google Scholar 

  20. 20.

    Philipp, W., Stout, W.: Almost sure invariance principles for partial sums of weakly dependent random variables. Mem. Amer. Math. Soc. 161, (1975)

  21. 21.

    W. Sierpiński, Sur la valeur asymptotique d'une certaine somme, Bull. Int. Acad. Polon. Sci. (Cracovie) A, (1910) 9–11

  22. 22.

    Smirnov, N.: Approximate variables from empirical data. Uspekhi Mat. Nauk. 10, 36–50 (1944). (in Russian)

    Google Scholar 

  23. 23.

    V. Strassen, Almost sure behavior of sums of independent random variables and martingales, in: Fifth Berkeley Symp. Math. Stat. Prob., Vol. II, Part I (1967), 315–343

  24. 24.

    Takahashi, S.: An asymptotic property of a gap sequence. Proc. Japan Acad. 38, 101–104 (1962)

    MathSciNet  Article  Google Scholar 

  25. 25.

    H. Weyl, Über die Gibbssche Erscheinung und verwandte Konvergenzphänomene, Rend. Circ. Mat. Palermo, 30 (1910), 377–407

Download references

Author information



Corresponding author

Correspondence to K. Fukuyama.

Additional information

The first author is supported by JSPS KAKENHI 16K05204.

Rights and permissions

Reprints and Permissions

About this article

Verify currency and authenticity via CrossMark

Cite this article

Fukuyama, K., Mori, S. & Tanabe, Y. Metric discrepancy results for geometric progressions perturbed by irrational rotations. Acta Math. Hungar. 161, 48–65 (2020).

Download citation

Key words and phrases

  • discrepancy
  • lacunary sequence
  • law of the iterated logarithm

Mathematics Subject Classification

  • primary 11K38
  • 42A55
  • 60F15